Healthcare & Clinical Formulas
ATRIA Bleeding Risk Score (0–10) for Atrial Fibrillation Anticoagulation
Calculate Margaret Fang’s 5-variable ATRIA major hemorrhage score (0–10: Anemia +3, Severe Renal Disease eGFR <30 or Dialysis +3, Age >=75 +2, Prior Bleed +1, Hypertension +1) to stratify Low (0–3), Intermediate (4), and High (5–10) bleeding risk.
Why ATRIA assigns triple weight (+3) to Anemia and eGFR < 30!
Derived by Margaret C. Fang et al. (Journal of the American College of Cardiology, 2011) in 9,186 Kaiser Permanente ATRIA cohort patients accumulating 32,888 person-years on anticoagulation, the ATRIA Bleeding Risk Score showed that baseline Anemia (<13 g/dL men, <12 g/dL women: +3 pts) and Severe Renal Disease (eGFR < 30 mL/min or dialysis: +3 pts) carry three times the hazard weight of Prior Hemorrhage (+1 pt) or Hypertension (+1 pt), while Age >= 75 carries +2 pts (maximum score = 10)!
ATRIA cleanly separates anticoagulated AF patients into three annual major-hemorrhage tiers: Low Risk (0–3 pts: 0.76% / yr—covering ~83% of outpatients!), Intermediate Risk (4 pts: 2.62% / yr), and High Risk (5–10 pts: 5.76% / yr, warranting GI protection, anemia workup, or left atrial appendage occlusion review)!
| ATRIA Bleeding Score (0–10) | Risk Stratum | Observed Annual Major Bleed Rate |
|---|---|---|
| 0 – 3 Points (e.g., Age >=75 + HTN = 3 pts) | Low Bleeding Risk (0–3) | 0.76% per patient-year |
| 4 Points (e.g., Anemia +3, HTN +1 = 4 pts) | Intermediate Bleeding Risk (4) | 2.62% per patient-year |
| 5 – 10 Points (e.g., Anemia +3, Age >=75 +2, HTN +1 = 6) | High Bleeding Risk (5–10) | 5.76% per patient-year |
Weighted 5-Factor ATRIA Bleeding Score (0–10)
Validates binary 0/1 flags in B2:B6 and computes 3*Anemia + 3*SevereRenal + 2*Age75 + PriorBleed + Hypertension.
=IF(OR(COUNTA(B2:B6) < 5, SUMPRODUCT((B2:B6 <> 0) * (B2:B6 <> 1)) > 0), "Invalid Binary ATRIA Flag", 3 * B2 + 3 * B3 + 2 * B4 + B5 + B6)ATRIA Major Hemorrhage Risk Category
Assigns Low Risk (0–3), Intermediate Risk (4), or High Risk (5–10).
=IF(OR(COUNTA(B2:B6) < 5, SUMPRODUCT((B2:B6 <> 0) * (B2:B6 <> 1)) > 0), "Invalid Binary ATRIA Flag", IF(3 * B2 + 3 * B3 + 2 * B4 + B5 + B6 >= 5, "High Bleeding Risk (5-10: ~5.76%/yr)", IF(3 * B2 + 3 * B3 + 2 * B4 + B5 + B6 = 4, "Intermediate Bleeding Risk (4: ~2.62%/yr)", "Low Bleeding Risk (0-3: ~0.76%/yr)")))Try the example
Use the original values or change them to test your understanding.